What to Do if a Friend or Loved One Overdoses on Vicodin and Alcohol

Vicodin and alcohol can be a dangerous combination. Both carry risks when taken independently, but the way they interact in combination makes overdoses or other problems even more likely. If your friend or loved one has been using both substances and you’re worried they’ve overdosed, you need to take action. Try not to panic. Keep a clear head, assess the situation and get the help you need.

The Risks of Vicodin and Alcohol

Vicodin and alcohol are more dangerous in combination than either is individually. Vicodin, which contains hydrocodone and acetaminophen, acts on the central nervous system. Alcohol also affects the central nervous system. The effects of each enhances the effects of the other, making serious side effects like severe drowsiness, shallow breathing, low blood pressure, coma and even death more likely.

Over the long-term, there is also risk to your liver from the combination of acetaminophen and alcohol. Hydrocodone (Vicodin’s other ingredient) is also an addictive opioid painkiller, so long-term over-use is a significant risk.

Signs of a Vicodin and Alcohol Overdose

Determining whether a person is overdosing on Vicodin and alcohol isn’t easy, but there are some clear signs you can look out for, including:

  • Drowsiness
  • Difficulty breathing
  • Unconsciousness
  • Weak pulse
  • Limp body
  • Vomiting
  • Seizures
  • Disorientation
  • Snoring, gurgling or choking sounds

There are several other possible signs, and the range of symptoms could be greater if substances other than Vicodin and alcohol are also at play. If you see any symptoms that cause you concern, it’s better to err on the side of caution.

What to Do if Your Loved One Overdoses

Even if you aren’t absolutely certain that what you are witnessing is an overdose, if your friend or loved one has concerning symptoms and appears to be in danger, you should take steps to get help immediately.

  • Call the Poison Help hotline: If you’re not certain the situation is serious or life-threatening, the Poison Help hotline (1-800-222-1222) is a great source of advice and guidance for non-emergency situations.
  • Call 911: If somebody has overdosed on Vicodin and alcohol or is in a serious condition, call 911 and tell them everything you can about what happened.
  • Perform any first aid needed: If there is an immediate danger, perform any first aid you’re comfortable with. Put him or her in the recovery position and make sure his or her airways are open. Regularly check his or her breathing and pulse.
  • Find out what he or she took: If the person is unresponsive or may be hiding something, try to find the alcohol and pills, or some evidence of how much he or she took. This can be useful to know when talking to emergency responders.
  • Stay focused on the present: If addiction has been an ongoing issue, it may be frustrating for you, but it’s important to keep the focus on getting him or her help, not making them get clean for good. Encourage him or her to enter treatment when the situation is stable.

Resources

“Recognizing Opioid Overdose” by Harm Reduction Coalition

http://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/

“Drug use first aid” Medline Plus

https://medlineplus.gov/ency/article/000016.htm

Tired of addiction calling the shots?

Addiction treatment changes lives. Call for a free benefits check.

  • 877-671-1785

Brought to you by Elements Behavioral Health

No comments yet.

Leave a Reply

  • 877-825-8131